Format

Send to

Choose Destination
See comment in PubMed Commons below
Mayo Clin Proc. 2006 Jan;81(1):53-5.

Angiotensin-converting enzyme inhibitors and obstructive sleep apnea.

Author information

  • 1Department of Neurosciences, Sleep Medicine Center, University of Turin, Turin, Italy.

Abstract

Angiotensin-converting enzyme (ACE) inhibitors may induce cough and rhinopharyngeal inflammation. Obstructive sleep apnea (OSA) is characterized by upper airway inflammation. We describe a patient who, during enalapril treatment, developed cough, upper airway symptoms, and diurnal sleepiness, with an increased number of obstructive apnea-hypopnea episodes (apnea-hypopnea index [AHI], 25) during sleep. Her symptoms and AHI improved 1 month after enalapril was discontinued and diuretic therapy (hydrochlorothiazide-spironolactone) was initiated. Similar findings were observed in 4 other patients with OSA who had ACE inhibitor-induced cough. The mean +/- SD AHI was 33.8+/-21.0 during enalapril treatment and 20.0+/-17.0 after withdrawal of this drug (P = .04). Exhaled nitric oxide, a marker of airway inflammation, was increased during enalapril treatment (15.0 +/- 4.3 parts per billion) and decreased after discontinuation of this drug (9.0 +/- 2.6; P = .03). No significant difference in the AHI and exhaled nitric oxide was observed in 4 patients with OSA who did not experience cough, before or after withdrawal of ACE inhibitor treatment. These findings suggest that ACE inhibitor treatment may contribute to OSA by inducing upper airway inflammation.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk